Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Sun poison

12/18/2006

Question:

I think I may have sunpoison on my arms. It is red rash like areas and itch. If I get more sun on them it becomes more red and rashy. It also leaves a red area and sort of white area as if you have gotten burned and peeled. I take Lipitor and Altace and Aleve. Could there by any connection with talking these medicines and being in the sun? What can I put on my arms to get these areas to go away? I use a coritsone cream but doesn`t seem to help. I also take benedryl. I use LOTS of sun screen when I am in the sun. Please seen if you can help me! Thanks

Answer:

It is hard to tell if what you are experiencing is sun related or not. Although side effects from Lipitor are not common, they can occur. One of these is developing a rash or itching. A potential side effect of Altace is also mild skin itching or rash and there is some suggestion that it may in some patients increase sun sensitivity. Since you use sun screen when out in the sun it may be that you are having a reaction to the medication.

It does not really sound like you are experiencing sun poisoning: There are two types of reactions that are called sun poisoning. The first is called Polymorphous Light Eruption and looks like a skin rash. Women are more likely to get this than men. It occurs in susceptible individuals when they are exposed to sunlight that is more intense than usual, for example as in the first time you go out in the sun during the summer or when you expose a body part to sunlight that has no prior sunlight exposure. It may also occur if you travel to a higher latitude or lower latitude such as to a country closer to the equator where the sunlight has more strength. Normally the resulting skin-rash reaction heals within 7-10 days with no treatment as long as additional sun exposure is avoided. In the future using sunscreen that protects against UVA and UVB rays is mandatory. (Sunlight is made up of UVA and UVB rays). Make sure the sunscreen protects against both UVB and UVA since these protective agents are more effective in preventing these breakouts. Since you use "a lot" of sunscreen it doesn't sound like this is the problem.

The second is called Solar Urticaria. It is a rare reaction to sun exposure. This is a true sun allergy. It develops rapidly--moments after exposure, the skin begins to itch, and then becomes red. Wheals or vesicles appear (red patches and blisters). The actual mechanism that causes this reaction is unknown, however, antihistamines are effective in treating the reactions of some patients. The cortisone and Benadryl should help if you were experiencing this type of reaction.

Bottom line-you should make an appointment with your doctor to have him/her take a look at your rash and discuss your medications.

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Tatiana M Oberyszyn, PhD Tatiana M Oberyszyn, PhD
Associate Professor of Pathology
Associate Professor of Molecular Virology, Immunology & Medical Genetics
College of Medicine
The Ohio State University